American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2016, 4(4), 137-139
DOI: 10.12691/ajmcr-4-4-7
Open AccessCase Report

Acute Delirium Caused by Single Small Dose of Zolpidem

Hassan Tahir1, , Muhammad Adeel Saleemi1, Christopher Wolfe1 and Vistasp Daruwalla2

1Department of Internal Medicine, Temple University/Conemaugh Memorial Hospital, 1086 Franklin Street, Johnstown, PA 15905, USA

2Department of Radiology, Wayne State University/Detroit Medical Center, 4201 St Antoine St, Detroit, MI 48201, USA

Pub. Date: April 28, 2016

Cite this paper:
Hassan Tahir, Muhammad Adeel Saleemi, Christopher Wolfe and Vistasp Daruwalla. Acute Delirium Caused by Single Small Dose of Zolpidem. American Journal of Medical Case Reports. 2016; 4(4):137-139. doi: 10.12691/ajmcr-4-4-7

Abstract

Zolpidem, a non benzodiazepine hypnotic, exhibits minimal anxiolytic, muscle relaxant, and anticonvulsant properties due to its minimal effect on BZ2 receptors. Due to low drug abuse and better safety profile, Zolpidem has been increasingly used in practice. More number of patients with rare side effects is being reported due to increasing use of this drug. Zolpidem is considered safe and frequently used in hospitals when patients complain of insomnia during their stay in the hospital. In recent years, there have been reported cases of acute delirium and psychosis after zolpidem use. Majority of these rare neuropsychiatric side effects were seen in patients with the history of psychiatric illness and those taking more than 10mg of zolpidem. We present a case of acute agitation, confusion and hallucinations after administration of a small one time dose (5mg) of zolpidem in a male with no prior history of any psychiatric or substance abuse.

Keywords:
zolpidem delirium psychosis hypnotics

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Sanger DJ. The pharmacology and mechanisms of action of new generation, non-benzodiazepine hypnotic agents. CNS Drugs. 2004; 21:9-15.
 
[2]  Markowitz JS, Brewerton TD. Zolpidem-induced psychosis. Ann Clin Psychiatry. 1996;8 (2):89-91.
 
[3]  Eslami-Shahrbabaki M, Barfeh B, Nasirian M. Persistent Psychosis after Abuse of High Dose of Zolpidem. Addiction & Health. 2014;6 (3-4):159-162.
 
[4]  Harrison T, Keating G. Zolpidem. CNS Drugs. 2005;21: 65-89.
 
[5]  Hajak G, Bandelow B. Safety and tolerance of zolpidem in the treatment of disturbed sleep: a post -marketing surveillance of 16944 cases. Int Clin Psychopharmacol. 1998;21: 157-167.
 
[6]  Mortaz Hejri S, Faizi M, Babaeian M. Zolpidem-induced suicide attempt: a case report. DARU Journal of Pharmaceutical Sciences. 2013;21(1):77.
 
[7]  Ansseau M, Pitchot W, Hansenne M, et al. Psychotic reactions to zolpidem. Lancet. 1992;339(8796):809.
 
[8]  Brodeur MR, Stirling AL. Delirium associated with zolpidem. Ann Pharmacother 2001;35: 1562-4.
 
[9]  Hill KP, Oberstar JV, Dunn ER. Zolpidem-induced delirium with mania in an elderly woman. Psychosomatics 2004;45:88-9.
 
[10]  Toner L.C, Tsambiras B.M, Catalano G, et al. Central nervous system side effects associated with zolpidem treatment. Clin Neuropharmacol. 2000;23(1):54-58.